South Dakota, 2012

Hail and Damaging Winds in South Dakota, June 22, 2012

June 22, 2012 · NWS UNR · 6 events in 3 counties and zones

A severe thunderstorm developed over the central Black Hills and tracked southeastward across southwestern South Dakota. The storm produced hail and strong winds from the Hermosa area to Martin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over the central Black Hills and tracked southeastward across southwestern South Dakota. The storm produced hail and strong winds from the Hermosa area to Martin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 22, 4:03 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 22, 4:03 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT FRI JUN 22 2012

.AVIATION...00Z TAFS
ISOLD TO SCT TSTMS ARE EXPECTED TO DEVELOP IN NERN WY LATE THIS
AFTN...THEN INCREASE IN COVERAGE AND SPREAD ACROSS WRN SD TONIGHT.
SEVERE TSTMS WITH LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.
MVFR/IFR CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS. VFR
CONDITIONS EXPECTED ALL AREAS ON SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 225 PM MDT FRI JUN 22 2012/

DISCUSSION...

THE CAP REMAINS IN CHARGE SO FAR THIS AFTERNOON. LOW LEVEL VAD
WINDS INDICATE CONTINUED PRESENCE OF LOW LEVEL JET FROM NW KS
ACROSS WESTERN NEB INTO SW SD. LOW LEVEL MOISTURE HAS BEEN
INCREASING NEAR THE LLJ. 18Z MANUAL SURFACE ANALYSIS SHOWS A
NARROW TONGUE OF 55 TO 60F DEW POINTS ACROSS THE NE PANHANDLE INTO
EXTREME SW SD. LATEST MESO ANALYSES FROM SPC SHOW MIXED LAYER CAPE
JUST OVER 2000 J/KG JUST INTO SD ALONG THE MOIST AXIS WHILE OTHER
SURFACE ANALYSES ALSO REVEAL A STRONG MAXIMUM OF NORTH WARD WATER
VAPOR TRANSPORT FROM SW NEBRASKA TOWARD SW SD AS WELL AS A MAXIMUM OF
SURFACE GEOSTROPHIC VORTICITY OVER SW SD...PROVIDING SUPPORT FOR
LOW LEVEL CONVERGENCE. THE HRRR MODEL HAS BEEN SLOW TO PICK UP ON
CONVECTIVE POTENTIAL...BUT THE 17Z RUN NOW SHOWS CONVECTION
INITIATING OVER NE WY AND NW NEBRASKA AROUND 00Z AND DEVELOPING
INTO TWO CLUSTERS OF STORMS. WHILE WE DO NOT RELY ON THE
DETAILS...THE EVIDENCE IS INCREASING THAT CONVECTION WILL
INITIATE. IF SO...THE CAPE AND SURFACE TO 6 KM SHEAR ARE FORECAST
TO BE SUFFICIENT FOR SUPER CELL CONVECTION WITH LARGE HAIL AND
POTENTIALLY DAMAGING WIND GUSTS OVER MUCH OF OUR CWA DURING THIS
EVENING INTO TONIGHT. FURTHER TO BE WATCHED IS EVIDENCE IN THE 18Z
MANUAL SURFACE ANALYSIS OF A WARM FRONT FROM SW SD ACROSS CENTRAL
SD WITH MORE EASTERLY WINDS NORTH OF THE FRONT ENHANCING SHEAR IN
THE LOWEST KM...ESPECIALLY WITH INCREASING SOUTHERLY FLOW ALOFT AS
THE LOW LEVEL JET INTENSIFIES THIS EVENING.

ON SATURDAY...RIDGE REBUILDS BEHIND DEPARTING SHORT WAVE WITH AXIS
SLOWLY SHIFTING OVER THE WRN CWA. THOUGH INSTABILITY INCREASES
SIGNIFICANTLY THROUGH THE DAY OVER THE EASTERN/CNTRL CWA...STRONG
CAP IN PLACE WILL INHIBIT CONVECTION. TEMPERATURES WILL BE ABOVE
AVERAGE.

FOR SUNDAY...RIDGE STARTS TO AMPLIFY OVER THE REGION WITH
TEMPERATURES CONTINUING TO WARM WELL ABOVE AVERAGE. STRONG CAP
REMAINS IN PLACE AND FORCING REMAINS WEAK...SO WILL KEEP FORECAST
DRY.

EXTENDED...A HIGH AMPLITUDE UPPER LEVEL RIDGE OVER THE NORTHERN
PLAINS WILL START NEXT WEEK OFF WITH A COUPLE OF HOT DAYS MONDAY AND
TUESDAY. ON WEDNESDAY A LARGE PACIFIC TROUGH IS FORECAST TO MOVE
EASTWARD ALONG THE US/CAN BORDER AND START A SLOW COOLING TREND BY
DRAGGING A COOLER AIRMASS ACROSS THE NORTHERN PLAINS THROUGH THE END
OF THE WEEK. A NUMBER OF WEAK IMPULSES WILL KEEP CONDITIONS
UNSETTLED. THE BEST CHANCE FOR RAIN WILL BE MONDAY IN THE WARM
UNSTABLE AIRMASS AND THEN AGAIN ON FRIDAY WHEN A SECONDARY UPPER
LEVEL SYSTEM ROTATES THROUGH THE NORTHERN PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BARBER
LONG TERM....CARPENTER
AVIATION...JOHNSON
Hazardous weather outlook, Jun 22, 10:15 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT FRI JUN 22 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1115 AM MDT (1215 PM CDT) FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING ISOLATED TO
SCATTERED THUNDERSTORMS TO THE AREA LATE THIS AFTERNOON INTO
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON
AND TONIGHT...PARTICULARLY ALONG AND SOUTH OF A LINE FROM FAITH TO
BELLE FOURCHE TO GILLETTE. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREATS THROUGH EARLY THIS EVENING...WITH THE THREAT FOR
LARGE HAIL CONTINUING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT TEMPERATURES ARE EXPECTED THROUGH NEXT WEEK WITH A DAILY CHANCE
FOR THUNDERSTORMS BEGINNING ON MONDAY. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 84 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Custer

When
June 22, 6:00 PM MST
Where
Custer County, 7 mi SW of Custer
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.698, -103.699

Strong winds damaged the roof of a home.

Thunderstorm Wind, Oglala Lakota

When
June 22, 7:15 PM MST
Where
Oglala Lakota County, 13 mi SE of Red Shirt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.537, -102.716

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Oglala Lakota

When
June 22, 7:45 PM MST
Where
Oglala Lakota County, Sharps Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.380, -102.400

Spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Oglala Lakota

When
June 22, 8:41 PM MST
Where
Oglala Lakota County, 5 mi NE of Porcupine
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
43.281, -102.260

Thunderstorm Wind, Bennett

When
June 22, 9:00 PM MST
Where
Bennett County, Martin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.170, -101.730

Wind gusts were estimated at 60 mph.

Hail, Bennett

When
June 22, 9:00 PM MST
Where
Bennett County, 1.12 mi W of Martin to Martin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.172, -101.752

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 380865, 380866, 380867, 380868, 380869, 380870.